Hail, Allen
- When
- May 11, 12:45 PM EST to 12:46 PM EST
- Where
- Allen County, 1.25 mi ENE of Parkerdale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.090, -84.960
A cold front moved into a weakly unstable environment, producing scattered thunderstorms. Pockets of strong wind aloft mixed down but struggled to reach severe levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A cold front moved into a weakly unstable environment, producing scattered thunderstorms. Pockets of strong wind aloft mixed down but struggled to reach severe levels. One storm took on super-cellular characteristics in the Fort Wayne area, but produced little more than very heavy rain and marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 11, 5:47 AM EST, 6 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 647 AM EDT MON MAY 11 2015 .SYNOPSIS... ISSUED AT 413 AM EDT MON MAY 11 2015 SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA TODAY...ESPECIALLY BETWEEN MID MORNING AND EARLY EVENING. SEVERE WEATHER IS POSSIBLE THIS AFTERNOON INTO EARLY EVENING...ESPECIALLY OVER EAST AND NORTHEAST INDIANA...NORTHWEST OHIO AND SOUTHEAST LOWER MICHIGAN. HIGH TEMPERATURES WILL RANGE FROM THE LOWER 80S EAST TO LOWER AND MIDDLE 70S WEST. RAIN CHANCES WILL DECREASE TONIGHT AS IT BECOMES COOLER AND LESS HUMID BEHIND A COLD FRONT. LOWS WILL DROP INTO THE 50S. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 413 AM EDT MON MAY 11 2015 SEVERE WEATHER AND LOCALLY HEAVY RAIN THREAT TODAY REMAINS THE CONCERN IN THE SHORT TERM PERIOD. WATER VAPOR THIS MORNING SHOWS UPPER LOW IN THE DAKOTAS WITH SFC LOW OVER EASTERN SD. OCCLUDED FRONT STRETCHES TO TRIPLE POINT IN IA WITH QUASI STATIONARY BOUNDARY EAST THROUGH NORTHERN INDIANA AND A TRAILING COLD FRONT FROM IA INTO TX. REGIONAL RADAR MOSAIC SHOWED A LARGE AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN AHEAD OF THE COLD FRONT LIFTING NORTHEAST THROUGH SOUTHEAST MO INTO SOUTHERN IL EARLY THIS MORNING. QUASI STATIONARY BOUNDARY EXPECTED TO LIFT INTO SOUTHERN MI THIS MORNING AS SOUTH SOUTHWEST LOW LEVEL FLOW INCREASES. THIS PUTS OUR AREA IN THE WARM SECTOR TODAY THOUGH EXISTING CLOUD COVER REMAINS PROBLEMATIC AND CONDITIONAL FOR SEVERE WEATHER CHANCES THIS AFTERNOON. 0-6KM BULK SHEAR INCREASES TO AROUND 40 KNOTS BY AFTERNOON AS MID LEVEL HEIGHT FALLS SPREAD EAST. SHORT WAVE RESPONSIBLE FOR MO CONVECTION THIS MORNING EXPECTED TO LIFT NORTHEAST ACROSS OUR REGION WHILE ASSOCIATED PCPN TO MOVE INTO SOUTHWEST AREA THIS MORNING. MOST GUIDANCE IN AGREEMENT ON BULK OF THIS PCPN MOVING NORTHEAST THROUGH ABOUT THE WESTERN HALF OF OUR CWA THIS MORNING WHICH KEEPS SEVERE WEATHER THREAT THERE QUITE LOW WITH LACK OF ANY HEATING AND DESTABILIZATION. PWAT VALUES CLOSE TO 1.75 INCHES THOUGH SUPPORTS LOCALLY HEAVY RAINFALL TODAY WHICH COULD CREATE SOME LOCALIZED FLOODING ISSUES IN AREAS THAT HAVE SEEN RAIN PAST FEW DAYS. THE QUESTION THEN FOR THIS AFTERNOON IS WHETHER WE CAN SEE ANY BREAKS IN CLOUD COVER OVER THE EAST TO ALLOW SOME HEATING AND DESTABILIZATION FOR STRONGER THUNDERSTORM DEVELOPMENT AHEAD OF MAIN COLD FRONT. NAM12 SOUNDINGS MOST AGGRESSIVE WITH MUCAPES TO BETWEEN 1 AND 2K J/KG ALONG WITH THE DEEP LAYER SHEAR OF 40 KNOTS. THIS MORE THAN SUFFICIENT FOR SEVERE STORMS BUT AGAIN...CONDITIONAL ON THE CLOUD COVER AND HEATING TO GENERATE THE INCREASED CAPE VALUES. DAMAGING WINDS AND HAIL WOULD BE PRIMARY HAZARDS IF SEVERE WEATHER DOES DEVELOP. HOWEVER...THERE IS SOME LOW LEVEL DIRECTIONAL SHEAR NOTED IN THE SOUNDINGS OVER OUR NORTHEAST WHICH COUPLED WITH THE STRONG DEEP LAYER SHEAR COULD AID IN A FEW STRONGER ROTATING STORMS AND POSSIBILITY OF AN ISOLATED TORNADO...ASSUMING INSTABILITY MATERIALIZES. SPC HAS INCLUDED THIS REGION IN A SLIGHT RISK TODAY ALONG WITH A 5 PERCENT PROB FOR TORNADOES. BULK OF CONVECTION SHOULD BE INTO NW OHIO BY EARLY EVENING AND QUICKLY EXITING OUR LOCAL AREA AROUND 00Z/12. SOME HINTS AT A FEW LINGERING SHOWERS WITH MAIN FRONT AND COLD AIR ADVECTION IN THE EVENING SO HAVE LEFT A SMALL CHANCE FOR SHOWERS THROUGH MIDNIGHT. DRIER AIR TO CLEAR THINGS OUT LATE BEFORE WRAP AROUND CLOUDS BEGIN TO INVADE THE NORTH TOWARD SUNRISE. && .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 413 AM EDT MON MAY 11 2015 UPPER TROUGH AXIS WILL WORK THROUGH THE GREAT LAKES REGION ON TUESDAY. STEEPENING LOW LEVEL LAPSE RATES UNDER THIS COLD POCKET ALOFT SHOULD PROVIDE GOOD MOMENTUM TRANSFER FOR 30-35 MPH GUSTS...WITH POTENTIAL FOR JUST ENOUGH WRAP AROUND MOISTURE TO SPARK A FEW SHOWERS/SPRINKLES ACROSS FAR NORTHEASTERN ZONES BY LATE MORNING/AFTERNOON. DRY/MUCH COOLER WITH A BKN/OVC STRATOCU DECK OTHERWISE TUESDAY. BUILDING HEIGHTS IN WAKE OF THE UPPER TROUGH WILL ALLOW HIGH PRESSURE TO BUILD IN FOR THE MIDDLE OF THE WEEK. TEMPS WILL GRADUALLY REBOUND BUT REMAIN BELOW NORMAL FOR THE MOST PART THROUGH THURSDAY. SHOWER/STORM CHANCES AND MILDER TEMPS THEN RETURN FRIDAY INTO NEXT WEEKEND AS MOISTURE INCREASES ON THE BACKSIDE OF HIGH PRESSURE AND SEVERAL SHORTWAVES EJECT THROUGH IN DEVELOPING SOUTHWEST FLOW. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 639 AM EDT MON MAY 11 2015 REGIONAL RADAR MOSAIC SHOWS LARGE AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS LIFTING NORTHEAST THROUGH IL THIS MORNING. THIS AREA WILL SLIDE EAST THIS MORNING WITH RAIN MOVING INTO KSBN AROUND 15Z. RAIN SHIELD CONTINUES TO MOVE EAST WHILE MAIN SHORT WAVE OVER EASTERN ARKANSAS THIS MORNING RACES INTO INDIANA BY AFTERNOON. THIS WILL SET THE STAGE FOR STRONGER THUNDERSTORMS NEAR KFWA PROVIDED ATMOSPHERE CAN SUFFICIENTLY DESTABILIZE. POTENTIAL WIND GUSTS TO 60 KNOTS POSSIBLE IF STRONGER STORMS DEVELOP. PARTIAL CLEARING EXPECTED THIS EVENING IN WAKE OF COLD FRONT. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...DENSE FOG ADVISORY UNTIL 9 AM EDT THIS MORNING FOR LMZ043-046. && SYNOPSIS...LASHLEY SHORT TERM...LASHLEY LONG TERM...STEINWEDEL AVIATION...LASHLEY VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSNORTHERNINDIANA WWW.TWITTER.COM/NWSIWX WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 748 AM EDT MON MAY 11 2015 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-121200- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 748 AM EDT MON MAY 11 2015 /648 AM CDT MON MAY 11 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT CHANCES FOR THUNDERSTORMS WILL INCREASE LATER THIS MORNING AND AFTERNOON IN ADVANCE OF A COLD FRONT. A FEW THUNDERSTORMS MAY BECOME STRONG TO SEVERE THIS AFTERNOON...BEST CHANCES EAST OF A LOGANSPORT TO GOSHEN TO THREE RIVERS MICHIGAN LINE. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND FREQUENT LIGHTNING APPEAR TO BE THE PRIMARY THREATS. THUNDERSTORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL RETURN FRIDAY INTO THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-121200- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 748 AM EDT MON MAY 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CONDITIONS WILL LIKELY BECOME HAZARDOUS FOR SMALL CRAFT ON TUESDAY DUE TO HIGH WINDS AND WAVES. CHANCES FOR THUNDERSTORMS WILL RETURN THIS WEEKEND. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1225 PM EDT MON MAY 11 2015
INZ025-026-032-111700-
GRANT IN-HUNTINGTON IN-WELLS IN-
1225 PM EDT MON MAY 11 2015
...THUNDERSTORMS MOVING TOWARD GRANT...WESTERN WELLS AND SOUTHERN
HUNTINGTON COUNTIES...
AT 1222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR FAIRMOUNT...MOVING NORTHEAST AT 50 MPH.
WINDS UP TO 35 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
MARION...GAS CITY AND JONESBORO...
VAN BUREN...
MARKLE...
HOME CORNER...
LAKE WOOD AND ARCANA...
LANDESS...HANFIELD AND BANQUO...
THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 259 AND
290.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4047 8587 4048 8587 4066 8567 4066 8564
4068 8564 4091 8538 4076 8517 4057 8542
4057 8545 4054 8545 4039 8565 4039 8577
TIME...MOT...LOC 1625Z 223DEG 45KT 4048 8571The Northern Indiana radar (KIWX), 69 km away, was scanning. The volume nearest the first event began at 17:42 UTC.
2 hail. Local standard time, as filed.
Amateur radio operators reported dime size hail in the Pleasant Mills area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581517, 581518.